Alabama, 2011Flash Flooding and Damaging Winds in Alabama, September 20 to 21, 2011
September 20 to 21, 2011 · NWS BMX · 6 events in 6 counties and zones
A slow moving Mesoscale Convective Vortex (MCV) triggered showers and thunderstorms across much of north Central Alabama on Tuesday, September 20. High rainfall rates led to isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving Mesoscale Convective Vortex (MCV) triggered showers and thunderstorms across much of north Central Alabama on Tuesday, September 20. High rainfall rates led to isolated flash flooding. South of the MCV, slow moving showers and thunderstorms developed in an unstable airmass, resulting in isolated wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 11:40 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 20, 11:40 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT TUE SEP 20 2011
.UPDATE...
18Z AVIATION.
&&
.DISCUSSION...
LOOKING AT IR AND WV SATELLITE THIS MORNING...THERE IS AN MCV
SITUATED ALONG THE MS/AL STATELINE NEAR SUMTER COUNTY. THIS
FEATURE SHOULD SLOWLY PROPAGATE NE THRU THE DAY AND OVERNIGHT.
MOST MODELS ARE PICKING UP ON THIS FEATURE...BUT THEY DIFFER IN
THEIR PLACEMENT OF THE HIGHEST QPFS. THE NAM APPEARS TO BE
HANDLING THE CURRENT CONDITIONS THE BEST...AND THE RUC SEEMS TO BE
DOING A FAIRLY GOOD JOB AS WELL. HAVE LEANED TOWARD THE NAM WITH
THIS UPDATE PACKAGE PRIMARILY FOR THE POP FORECAST. INCREASED POPS
ACROSS THE NORTHERN HALF OF THE CWA AS THE MCV WILL TRACK ACROSS
THIS AREA LATER TODAY. CLOUD TOPS HAVE COOLED NEAR BHM OVER THE
LAST COUPLE OF HOURS AND RAIN RATES HAVE BEEN AROUND 1 TO 2
INCHES PER HR. THEREFORE HEAVY RAINFALL WILL BE POSSIBLE IN THE
NORTH TODAY. WILL HAVE TO MONITOR RADAR TRENDS AS TRAINING OF
HEAVIER SHOWERS AND STORMS COULD LEAD TO SOME LOCALIZED FLOODING
CONCERNS. LOWERED HIGHS IN A FEW AREAS...MAINLY NORTH...AS CLOUD
COVER AND RAIN WILL KEEP TEMPS COOLER THAN ANTICIPATED. CURRENT
FORECAST HIGHS MAY STILL BE TOO WARM IN SOME AREAS.
KEPT DEF POPS IN NEAR THE STATELINE SINCE THERE IS A HIGH
LIKELIHOOD OF PRECIP DEVELOPMENT NEAR THE CIRCULATION CENTER.
THOUGHT ABOUT DECREASING RAIN CHANCES IN THE SOUTH FOR THIS
AFTN...BUT ON SECOND THOUGHT KEPT LIKELY POPS IN AS CU DEVELOPMENT IS
NOW BEGINNING TO OCCUR IN THE SOUTH CENTRAL PORTIONS WHERE BREAKS
IN CLOUD COVER EXISTED THIS MORNING. SKIES SHOULD REMAIN OVERCAST
ACROSS THE MAJORITY OF THE FORECAST AREA TODAY AND INTO THE NIGHT.
UPDATES ARE OUT.
19
&&
.AVIATION...
18Z TAF DISCUSSION.
LOW CIGS AND RAIN WILL CONTINUE TO HINDER AVIATION TRAVEL OVER THE
NEXT 24 HRS. A MID/UPPER LEVEL DISTURBANCE WILL TRACK NE ACROSS THE
AREA TODAY BRINGING WITH IT INCREASED RAIN CHANCES...ESPECIALLY IN
THE NORTH. EXPECT WIDESPREAD SHOWERS AND ISO TS AT BHM/EET/ANB THRU
MUCH OF THE DAY...WITH SCT ACTIVITY IN THE SOUTH. CIGS AND VIS WILL
CONTINUE TO BE DIFFICULT TO FORECAST AS THEY HAVE FLUCTUATED ALL
MRNG LONG. CONDITIONS WILL DETERIORATE AS HEAVIER SHOWERS/STORMS
MOVE OVER THE TERMINALS...BUT CIGS SHOULD REMAIN LOW ALL DAY.
LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL OVERNIGHT...THEREFORE
EXPECT VERY LOW CIGS AND FOG DEVELOPMENT ALMOST AREAWIDE. CIGS WILL
GENERALLY BE IFR...WITH A SOME LIFR CIGS POSSIBLE AS WELL...MAINLY
IN THE NORTH. FG WILL BRING VIS DOWN TO MVFR IN MOST SPOTS BUT COULD
FALL INTO IFR CATEGORY IN LOCATIONS THAT RECEIVE THE MOST RAINFALL
TODAY. EXPECT SOME CHANGES TO CIG/VIS FORECAST WITH THE NEXT
ISSUANCE.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 73 65 82 61 82 / 100 60 60 30 40
ANNISTON 74 66 83 64 85 / 100 60 60 30 40
BIRMINGHAM 74 67 84 65 86 / 100 50 60 30 30
TUSCALOOSA 76 67 86 65 88 / 100 40 50 30 30
CALERA 75 67 83 64 86 / 100 40 60 30 40
AUBURN 78 66 82 66 84 / 70 50 60 40 60
MONTGOMERY 83 68 86 67 87 / 70 40 50 50 60
TROY 82 67 86 66 89 / 70 30 50 40 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 20, 11:25 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE SEP 20 2011
ALZ011>015-017>050-211725-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT TUE SEP 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT THE
NORTHEASTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING
HOURS. SOME LOCALIZED FLOODING WILL BE POSSIBLE FOR COUNTIES ALONG
AND EAST OF INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 20.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 12:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT TUE SEP 20 2011
ALZ040>042-201915-
AUTAUGA AL-DALLAS AL-LOWNDES AL-
131 PM CDT TUE SEP 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...NORTHWESTERN LOWNDES
AND EASTERN DALLAS COUNTIES UNTIL 215 PM CDT...
AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO
ACKERVILLE...AND MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLOODING IS
POSSIBLE ALONG THIS LINE.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SELMONT...
SELMA...
AUTAUGAVILLE...
AUTAUGA COUNTY AIRPORT...
BELKNAP...
TYLER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3204 8715 3266 8692 3266 8672 3268 8671
3270 8643 3241 8651 3207 8686 3204 8693
TIME...MOT...LOC 1829Z 199DEG 9KT 3240 8672 3208 8709
16Flash Flood, Blount
- When
- September 20, 12:55 PM CST to 3:45 PM CST
- Where
- Blount County, 0.9 mi SW of Allgood to 0.98 mi SE of Armstead
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.910, -86.510
Heavy rainfall led to flash flooding across portions of the Allgood and Remlap areas. Highway 75 and Tidwell Hollow road were among several roads that had flowing water reported over them.
Thunderstorm Wind, Autauga
- When
- September 20, 1:07 PM CST
- Where
- Autauga County, 1.24 mi NE of Autaugaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.440, -86.652
Trees were reported down along County Road 13, causing damage to the awning of a travel trailer, a flat bed auto trailer, and a fence.
Flash Flood, Lowndes
- When
- September 20, 1:35 PM CST to 3:50 PM CST
- Where
- Lowndes County, 2.24 mi NNW of White Hall to 2.39 mi NNW of White Hall
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.361, -86.742
Water was reported across Henderson Road, making the road impassable.
Thunderstorm Wind, Elmore
- When
- September 20, 2:30 PM CST
- Where
- Elmore County, 1.88 mi ENE of Deatsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.630, -86.370
Several trees were reported down in the community of Holtville. A porch also collapsed, causing damage to the roof of a house.
Flash Flood, Chambers
- When
- September 20, 6:45 PM CST to 9:00 PM CST
- Where
- Chambers County, 1.5 mi NNW of Fairview to 0.5 mi SW of Lanett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -85.210
A shopping center parking lot located on U.S. Highway 29 was reportedly flooded, causing cars to stall out due to the high water. Water was also reported flowing underneath the doorways of several business along U.S. Highway 29.
Flash Flood, Russell
- When
- September 20, 9:00 PM CST to September 21, 1:30 AM CST
- Where
- Russell County, 0.58 mi W of Phenix City to 0.7 mi N of Phenix City
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.470, -85.010
Six houses were flooded with up to 6 inches of water inside in the Phenix City area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in South Dakota, September 20, 201165 kt wind · 19 events
- Damaging Winds in Florida, September 20, 201150 kt wind · 3 events
- Drought in Texas, September 20 to 30, 20112 events
- Damaging Wind in Georgia, September 20, 201150 kt wind · 1 event
- Funnel Cloud in North Dakota, September 20, 20111 event
- Damaging Wind in California, September 20, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348887, 348893, 348895, 348897, 348898, 348900.